Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Miami, FL

January 31, 2020Miami-Dade County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jan 31, 2020, 10:32 PM EST for Miami-Dade County, Florida. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2020, 10:32 PM EST (03:32 UTC)
Expired
Jan 31, 2020, 11:45 PM EST
In force
73 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

County Miami-Dade County, FL

The radar

The Miami radar (KAMX), 50 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 31, 8:01 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS52 KMFL 010332
SVRMFL
FLC086-010445-
/O.NEW.KMFL.SV.W.0002.200201T0332Z-200201T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
1032 PM EST Fri Jan 31 2020

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  Miami-Dade County in southeastern Florida...

* Until 1145 PM EST.

* At 1032 PM EST, severe thunderstorms were located along a line
  extending from near Wilderness Waterway to 11 miles northwest of
  Mahogany Hammock to 9 miles northwest of Flamingo to near East Cape
  Sable, moving northeast at 45 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Homestead General Airport, The Redland, Everglades National Park,
  Fortymile Bend and Royal Palm Ranger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2518 8080 2518 8086 2576 8087 2580 8053
      2522 8051 2524 8057 2519 8060 2520 8060
      2518 8066 2518 8063 2516 8065 2517 8068
      2515 8071 2516 8075 2515 8073 2514 8075
      2516 8077 2514 8077
TIME...MOT...LOC 0332Z 244DEG 37KT 2568 8119 2543 8100 2527 8099 2515
8103

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Cohen
1 follow-up statement
374 
WWUS52 KMFL 010415
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
1115 PM EST Fri Jan 31 2020

FLC086-010445-
/O.CON.KMFL.SV.W.0002.000000T0000Z-200201T0445Z/
Miami-Dade FL-
1115 PM EST Fri Jan 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM EST
FOR MIAMI-DADE COUNTY...

At 1115 PM EST, severe thunderstorms were located along a line
extending from near Shark Valley Obs Tower to Homestead General
Airport to 6 miles southeast of Everglades National Park to 10 miles
northwest of Key Largo, moving northeast at 40 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Homestead General Airport, The Redland, Shark Valley Obs Tower,
Everglades National Park and Fortymile Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Miami. You can also share your report with NWS Miami on Facebook and
Twitter.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2542 8066 2555 8087 2576 8087 2580 8053
      2524 8051 2523 8052 2524 8054 2523 8054
      2524 8055 2524 8057 2522 8059 2521 8059
      2521 8060 2520 8059 2520 8061 2519 8064
TIME...MOT...LOC 0415Z 243DEG 37KT 2573 8072 2548 8053 2532 8053 2520
8057

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$

Winesett

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 7:19 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jan 31, 7:19 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Miami FL
719 PM EST Fri Jan 31 2020

.Aviation...
Deteriorating conditions through the evening and overnight as
the first wave of convection approaches the region. Sub-VFR
conditions are anticipated with the convection and with potential
low cigs trailing behind it. Another round of convection ahead of
the front on Saturday could once again produce deteriorating
conditions. Short-fused amendments will likely be necessary,
particularly for IFR/LIFR conditions.

&&

.Prev Discussion... /issued 356 PM EST Fri Jan 31 2020/

..STRONG TO SEVERE STORMS POSSIBLE TONIGHT INTO SATURDAY MORNING...
..COLDER WEATHER EXPECTED SATURDAY NIGHT THROUGH SUNDAY NIGHT...

Short term...

Tonight...
Low pressure will develop over the eastern Gulf of Mexico this
afternoon and move eastward across the Florida Peninsula tonight
allowing for a warm front over the Florida Keys to move northward
across South Florida this evening and stall over the Lake
Okeechobee region late tonight. Deep tropical moisture will work
into the region from the south leading to a favorable conditions
for showers and thunderstorms to develop from west to east with
the best coverage between 03Z and 10Z.

A short wave will also move east across the region from the Gulf
of Mexico and through South Florida tonight. This will allow for some
of the thunderstorms to become strong to severe over South
Florida tonight along the warm front. This short wave will also be
accompanied by a 40 to 50 knot low to mid level jet. The latest
short range models are showing the 0-3KM shear values tonight to
be in the 200-350 m2/s2 range, along with 500 mb temperatures
around -10C over South Florida. Therefore, isolated tornadoes,
damaging wind gusts in excess of 50 or 60 mph, and small hail are
possible tonight with any stronger thunderstorms that develop. For
this reason, the Storm Prediction Center has South Florida in a
Slight Risk of Severe storms over the southern areas of South
Florida and a Marginal Risk of Severe storms over the northern
areas of South Florida for tonight.

The PWAT values will also be increasing from around 1.5 to 2
inches for tonight. This will allow for periods of heavy rainfall
with any thunderstorms that do develop tonight into Saturday over
South Florida. The Weather Prediction Center has kept the
Southern areas of South Florida in a Marginal Risk of flooding for
tonight. At this time, rainfall totals through Saturday evening
should be between 1 to 2 inches over South Florida with locally
higher amounts possible. This could lead to localized flooding
over South Florida, especially where any showers or thunderstorms
train over the same areas.

Saturday... The low will continue to move northeast from the
Florida Peninsula into the Western Atlantic waters on Saturday
allowing for warm front to become a cold front and move back
southward through South Florida Saturday afternoon. This will
allow for another line of showers and thunderstorms to move
through South Florida on Saturday and be south of the region by
Saturday evening.

The lower to mid level jet of 35 to 50 knots will still remain
over South Florida on Saturday which will allow for the
thunderstorms to producing gusty to damaging winds over the
region. Storm Prediction Center also has South Florida in a Slight
Risk of Severe Thunderstorms for Saturday.

The PWAT values will remain around 1 to 2 inches for Saturday.
This will allow for periods of heavy rainfall with any
thunderstorms that do develop on Saturday over South Florida. The
Weather Prediction Center has kept all of South Florida in a
Marginal Risk of flooding for Saturday. At this time, rainfall
totals for Saturday should be around 1 to 2 inches over South
Florida with locally higher amounts possible. This could lead to
localized flooding over South Florida, especially where any
showers or thunderstorms train over the same areas.

Saturday night into Sunday night... High pressure will build into
the Southeastern United States for late this weekend into early
next week. This will allow for dry weather along with colder
temperatures. Lows on Saturday night will be 50s, except 40s
around Lake Okeechobee region with highs on Sunday being in the
60s over the northern areas to near 70 over the southern areas.
Lows Sunday night will be the coolest night with 40s over most
areas, except around 50 over the southeastern metro areas and
around 40 west of Lake Okeechobee.

Long Term (Next Week)...

Surface high pressure and mid/upper level ridging will become
established over the Gulf of Mexico on Monday and gradually shift
eastward into the western Atlantic waters by Tuesday. This will
allow for light/variable winds as well as dry conditions across
South Florida. As the surface high pressure progresses eastward into
the Atlantic waters, winds will become easterly to southeasterly
across South Florida and slightly increase in magnitude. By the
middle of next week, the aforementioned surface high pressure will
continue eastward into the Atlantic waters and the pressure gradient
will tighten across South Florida. Winds will become southerly
across South Florida during this period ahead of an approaching cold
front from the northwest. Moisture advection will increase along the
southerly flow ahead the front on Wednesday and Thursday, allowing
for an increase in cloud coverage and rain chances. There is still
some uncertainty regarding the evolution of this frontal boundary
but there are some signals that the boundary will be associated with
relatively deep moisture as well as modest instability.

Marine...

Generally NW to N winds are expected today in the wake of
this morning's cold front with high pressure moving over the area.
Slightly elevated seas will be possible for the Atlantic tonight
into Friday as some swell from a low pressure system currently off
the Carolina coast arrives. Another system and front will push
through South Florida late Friday through Saturday, with increasing
winds and building seas possible. These conditions may reach small
craft advisory levels on Saturday into Sunday. Strong to severe
thunderstorms will be possible Friday evening through Saturday
morning with gusty winds, waterspouts, and lightning all possible.

&&

.Preliminary Point Temps/PoPs...
West Palm Beach  66  75  53  68 /  80  90  10   0
Fort Lauderdale  68  78  55  69 /  80  90  20   0
Miami            69  79  56  70 /  80  80  20   0
Naples           65  73  54  67 /  90  70   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.

&&

Aviation...02/RAG
Hazardous weather outlook, Jan 31, 8:27 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
827 PM EST Fri Jan 31 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
011330-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
827 PM EST Fri Jan 31 2020

...Severe Thunderstorm Watch until 3 AM: Portions of South Florida...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Rip currents: There is an elevated rip current risk along the
Atlantic beaches of South Florida.

Thunderstorms: Thunderstorms are possible tonight across the area,
with some storms potentially becoming strong to severe. Damaging
wind, tornadoes, lightning, and flooding are the primary concerns.

Wind: Strong to severe thunderstorm wind gusts in excess of 50 to 60
mph are possible across South Florida this evening.

Tornadoes: Isolated tornadoes possible tonight with strong
thunderstorms that develop.

Waterspouts: There is a chance of waterspouts across all South
Florida waters.

Hail: Large hail is possible with the strong thunderstorms tonight.

Flooding: There is a marginal risk for excessive rainfall across
South Florida tonight. The main concern for flooding rain are low
lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The potential for significant adverse weather continues through the
day Saturday. The same weather concerns will continue through
Saturday afternoon.

Cold air, behind Saturdays cold front, is forecast to bring chilly
temperatures to South Florida once again. Low temperatures Sunday
morning are forecast in the low to mid 50s for the Atlantic metro
area, and upper 40s to low 50s for Monday morning. Wind chills may
cause the interior to feel as it was in the upper 30s, and the
Atlantic metro areas in the upper 40s to around 50.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

RAG

In the hours before

Special weather statement, Jan 31, 10:23 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Miami FL
1023 PM EST Fri Jan 31 2020

FLZ073-173-174-010345-
Far South Miami-Dade County FL-Inland Miami-Dade County FL-
Coastal Miami Dade County FL-
1023 PM EST Fri Jan 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI-DADE COUNTY UNTIL 1045 PM
EST...

* At 1021 PM EST, Doppler radar was tracking strong to severe
  thunderstorms along a line extending from 11 miles southwest of
  Chokoloskee to 14 miles south of Wilderness Waterway to 7 miles
  southwest of East Cape Sable. Movement was east at 40 mph.

* Nickel size hail and wind gusts of 50 to 70 mph possible with
  these storms. Present indications are that warnings may become
  needed for Miami-Dade County within the next hour.

* Locations impacted include...
  Homestead, Homestead General Airport, The Redland, Florida City,
  Royal Palm Ranger, Shark Valley Obs Tower, Intersection Krome And
  Kendall Drive, Mahogany Hammock, Miccosukee Resort, Pa-Hay-
  Okee Overlook, Everglades National Park, Fortymile Bend, The
  Hammocks, Leisure City, Country Walk, Richmond West, Kendall West
  and Inlikita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM EST for
southeastern and southwestern Florida.

LAT...LON 2516 8080 2518 8081 2516 8083 2518 8086
      2525 8086 2585 8087 2591 8043 2524 8045
      2522 8054 2523 8052 2524 8057 2524 8058
      2522 8055 2523 8059 2520 8060 2518 8066
      2516 8065
TIME...MOT...LOC 0321Z 260DEG 36KT 2566 8142 2545 8111 2503 8114

Reynolds/Cohen

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 8:13 PM ESTSpecial Marine WarningMFL2 hr
Jan 31, 9:42 PM ESTAreal Flood AdvisoryMFLCollier3 hr
Jan 31, 9:57 PM ESTSevere Thunderstorm WarningMFLCollier, Monroe78 min
Jan 31, 10:08 PM ESTSpecial Marine WarningMFL52 min
Jan 31, 10:23 PM ESTSpecial Weather StatementMFLMiami-Dade22 min
Jan 31, 10:39 PM ESTTornado WarningMFLMonroe33 min
Jan 31, 10:46 PM ESTSpecial Weather StatementMFLMiami-Dade29 min
Jan 31, 10:49 PM ESTSpecial Marine WarningMFL116 min
Jan 31, 11:09 PM ESTSevere Thunderstorm WarningMFLMiami-Dade96 min
Feb 1, 12:07 AM ESTAreal Flood AdvisoryMFLMiami-Dade4 hr
Feb 1, 12:19 AM ESTSpecial Weather StatementMFLMiami-Dade41 min
Feb 1, 12:25 AM ESTSpecial Marine WarningMFL113 min
Feb 1, 12:50 AM ESTAreal Flood AdvisoryMFLBroward3 hr
Feb 1, 1:44 AM ESTSpecial Marine WarningMFL61 min
Feb 1, 1:58 AM ESTSpecial Marine WarningMFL62 min
Feb 1, 2:45 AM ESTSmall Craft AdvisoryMFL38 hr
Feb 1, 11:56 AM ESTSpecial Weather StatementMFLCollier34 min
Feb 1, 2:00 PM ESTSpecial Marine WarningMFL45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.